Hail, Buffalo
- When
- April 21, 6:14 PM CST
- Where
- Buffalo County, 7.33 mi E of Ravenna
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.020, -98.790
m. CDT.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
Separate clusters of strong to severe thunderstorms affected portions of South Central Nebraska on this Sunday evening, mainly between 7-11 p.m. CDT. A southern area of storms was mainly a wind-producer, while a northern cluster primarily yielded hail. Focusing first on southern counties, a surge of strong-to-severe outflow winds crossed the state line out of northern Kansas mainly between 8:30-10:30 p.m. CDT, promoting a number of sub-severe gusts into at least the 40-56 MPH range within several counties mainly south of Interstate 80 and along and east of Highway 281. Only a few personal weather stations breached severe-criteria, including a 59 MPH gust near Nelson. In addition, a spotter estimated 60 MPH winds in central Webster County. These winds kicked up quite a bit of blowing dust, including in Hastings, where a 54 MPH gust occurred without any associated rainfall. Turning to the completely separate northern area of convection, a more isolated storm cluster blossomed over Buffalo County around 7 p.m. CDT. Over the next few hours, this activity drifted slowly northeast and occasionally dropped severe-criteria hail, including quarter size stones in or near Ravenna and Dannebrog, and up to ping pong ball size in St. Paul. This convection departed eastward out of Nance County (and thus out of the local area) around 11 p.m. CDT.
Tracing the southern storm complex back to its roots, it actually originated in east-central Colorado during the early-to-mid afternoon before peaking in intensity over north central Kansas during the early evening. In the mid-upper levels, the main instigator for both areas of storms was a low-amplitude shortwave trough lifting east-northeast along the Nebraska-Kansas border. At the surface, convection was largely tied to a slow-moving cold front traversing the Central Plains from west-to-east. Evening mesoscale convective parameters in South Central Nebraska featured around 1000 J/kg mixed-layer CAPE and 30-40 knots of effective deep-layer wind shear.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Apr 21, 5:22 PM CST, 52 minutes earlier.
Area Forecast Discussion National Weather Service Hastings NE 622 PM CDT Sun Apr 21 2019 .SHORT TERM...(This evening through Monday) Issued at 322 PM CDT Sun Apr 21 2019 Skies have cleared for much of the area with just a few cirrus and mid level clouds around the area. The surface low and cold front have started to move into the area, but at this time, the front is just into the northwest part of the area. Expect that the front will continue to move into the area this afternoon and tonight. By this evening, the front should be in the central part of the forecast area, and it should be mainly through the area during the overnight hours. There is pretty good agreement in the short term models that there will be some development along or behind the front mainly during the evening hours. The best chance for development is probably between 6 and 8 pm this evening. That coincides with some of the best MUCAPE, around 3000 j/kg, and the least CIN. There could be a few strong to severe storms, but expect that hail with be the biggest threat. Later tonight, the CAPE falls off after sunset and as the front moves out, the upper level wave will keep a few showers and thunderstorms, but expect them to be further to the north near the upper level wave. Thunderstorms should diminish and leave just showers toward morning. Still have showers in the north through the day on Monday, but not sure how much there will be. After the front moves through, there will be increasing low clouds and north winds will increase and become breezy. The low clouds are expected to continue into the day on Monday. The clouds and cold advection will keep temperatures quite a bit cooler than today. .LONG TERM...(Monday night through Sunday) Issued at 322 PM CDT Sun Apr 21 2019 A surface high will move into the area Monday night and and Tuesday. This will slowly clear the clouds out and allow for some sunshine. Expect Tuesday to be a little warmer than Monday. Wednesday and Thursday should continue to be dry. There will be a little warm advection and with some sunshine, expect there to be warmer temperatures again. The next upper level wave will affect the area Thursday night through Friday night. There could be a few showers and even some thunderstorms Friday night. On Saturday the cold front finally moves through the area and temperatures warm up a little more just ahead of the front. Then Saturday night into Sunday there will be some small chances for showers and isolated thunderstorms Saturday night with showers possible Sunday. && .AVIATION...(For the 00Z KGRI/KEAR TAFS through 00Z Monday) Issued at 617 PM CDT Sun Apr 21 2019 An upper level trough will bring a chance for some VCSH and maybe a few VCTS to the TAF sites this evening. Guidance shows GRI to have the better chances for VCTS, so left out for EAR at this time. Ceilings will lower behind the cold front moving across the region this evening with MVFR forecast after midnight. Low clouds look to linger until midday and will begin to lift in the afternoon and should scatter out in the evening. && .GID WATCHES/WARNINGS/ADVISORIES... NE...None. KS...None. && SHORT TERM...JCB LONG TERM...JCB AVIATION...Beda
Hazardous Weather Outlook National Weather Service Hastings NE 331 PM CDT Sun Apr 21 2019 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 221215- Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance- Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York- Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin- Webster-Nuckolls-Thayer- 331 PM CDT Sun Apr 21 2019 This Hazardous Weather Outlook is for south central Nebraska and portions of north central Kansas. .DAY ONE...This Afternoon and Tonight. Scattered thunderstorms are expected this evening and tonight. A few severe storms are possible with hail to the size of quarters and isolated damaging wind gusts to 60 MPH. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Chances for thunderstorms return to the forecast Friday night and Saturday night. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this evening and tonight. && More information may be obtained at the following web page: https://www.weather.gov/hastings
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
712 PM CDT SUN APR 21 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0711 PM HAIL 6 SW BOELUS 41.02N 98.79W
04/21/2019 M0.25 INCH BUFFALO NE TRAINED SPOTTER
WIND GUST TO 30MPH AND PEA SIZED HAIL.
&&The Grand Island radar (KUEX), 83 km away, was scanning. The volume nearest the first event began at 00:11 UTC.
4 hail, 3 thunderstorm wind. Local standard time, as filed.
Hail ranging from quarter to ping pong ball size was reported in town.
Wind gusts were estimated to be near 60 MPH.
A 59 MPH wind gust was measured by a mesonet station located 1 mile north of Nelson.
A 58 MPH wind gust was measured by a mesonet station located 2 miles west of Shickley.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2019Every state in 2019This day in weather historyWarnings in Nebraska, April 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 817765, 817766, 817767, 817768, 818118, 818120, 818122.